MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER
Catalog Number DR80102
Medical Device Problem Codes Break (1069); Deflation Problem (1149); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A manufacturing review was not performed as the lot number was not provided.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 10mm x 2cm balloon.The balloon was received inserted into an unknown introducer sheath.The distal end of the balloon was protruding out the distal end of the introducer sheath and was bunched at the distal tip, indicating retraction issues.A complete circumferential break was observed in the outer catheter at the butt joint, which exposed the inner polyimide lumen.The introducer sheath was examined under microscopic magnification (10x) and the distal tip was flared, likely indicating retraction issues.Functional/performance evaluation: the balloon was unable to be retracted through the introducer sheath.The balloon was able to be advanced forward through the sheath.Upon advancing the balloon through the sheath, the catheter remained in one piece as the polyimide remained intact.The edges of the proximal end of the butt joint break were examined under microscopic magnification (20x) and observed to be slightly jagged.The edges of the distal end of the butt joint break were examined under microscopic magnification (32x) and observed to be slightly jagged.No fiber disturbance was observed on the balloon.No further functional testing could be performed due to the break at the proximal balloon glue joint.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned within an unknown introducer sheath.The investigation is confirmed for a break at the butt joint and retraction issues based upon the condition in which the sample was returned (i.E.Bunched balloon material and flared introducer sheath tip).The investigation is inconclusive for deflation issues, as functional testing could not be performed due to the poor sample condition.It is likely that the deflation issues lead to difficulty retraction the balloon through the introducer sheath, causing the catheter to break at the butt joint.However, the definitive root cause for the deflation issues could not be determined based upon the available information.Labeling review: the current ifu (instructions for use) states: warnings: if resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, the pta balloon allegedly had difficulties deflating.Upon removal from the patient, the balloon allegedly got stuck inside the 6fr sheath.The partially inflated pta balloon and introducer sheath were removed as one unit over the guidewire and another balloon and sheath were used to complete the procedure.There was no reported patient injury.

Brand Name
DORADO PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6434419
Report Number2020394-2017-00250
Device Sequence Number780642
Product Code DQY
UDI-Device Identifier00801741059490
UDI-Public(01)00801741059490
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K072283
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDR80102
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2017
Initial Report FDA Received Date03/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight68